• Vol. 30 No. 4, 436–439
  • 15 July 2001

A Rare Cause of Syncope in a Patient with Diabetes Mellitus—A Case Report

111



111 Views
19 Downloads

Download PDF

ABSTRACT

Introduction: Hypoglycaemic episodes in patients with diabetes mellitus are mostly due to excess doses of exogenous insulin or oral hypoglycaemic agents, coupled with poor caloric intake and excessive unplanned physical exertion. Hypoglycaemia as a result of endogenous hyperinsulinaemia due to an insulinoma is extremely rare in such patients.

Clinical Picture: This patient with type 2 diabetes mellitus presented with episodes of syncope. Investigations confirmed recurrent hypoglycaemia from endogenous hyperinsulinaemia, with localisation of a tumour in the tail of the pancreas.

Treatment: Distal pancreatectomy and splenectomy. Histology confirmed an insulinoma.

Outcome: No further hypoglycaemic episodes were noted. The patient returned to his diabetic state with rather poor glycaemic control.

Conclusions: Repeated hypoglycaemic episodes in a patient with diabetes mellitus despite complete withdrawal of hypoglycaemic agents should lead one to consider other causes of hypoglycaemia.


Hypoglycaemia is a common medical emergency. It presents either with symptoms of neuroglycopaenia, such as episodes of visual blurring, confusion, convulsions and sometimes coma or with symptoms caused by excess of counterregulatory hormones like catecholamines, such as palpitations, sweating and tremulousness. It is most commonly seen in patients with diabetes mellitus, but can also occur in patients with renal failure, liver disease, malnutrition, congestive cardiac failure, severe sepsis or cancer.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.